Metastatic papillary thyroid cancers with malignant pleural effusion aggravated during thyroid hormone withdrawal for radioiodine therapy
1
조회
0
다운로드
0
인용
0
참고문헌
키워드
초록
L-thyroxine (LT4) withdrawal prior to radioactive iodine (RAI) ablation therapy is a commonly used method for successful treatment of patients with papillary thyroid cancer (PTC). However, a prolonged period of hypothyroidism induced by LT4 withdrawal is sometimes associated with impaired quality of life and cardiopulmonary dysfunction in PTC patients. Furthermore, LT4 withdrawal may have a trophic effect on residual cancer by means of increased thyrotropin. We report on 2 cases of metastatic PTC patients with malignant pleural effusion (MPE) whose disease showed rapid worsening after LT4 withdrawal and RAI therapy. The first case is a 65-year-old woman who had PTC with multiple distant metastases and MPE. During LT4 withdrawal for RAI therapy, MPE showed rapid worsening, and the patient required repetitive therapeutic thoracentesis. The second case is a 49-year-old woman with PTC who underwent 3 additional operations for cancer recurrence in the neck lymph nodes and 6 times of RAI treatments. While preparing for the 7th RAI treatment by withdrawing LT4, she developed MPE which became progressively aggravated after RAI therapy. Both patients experienced increased pleural effusion during the LT4 withdrawal period and a rise in the thyroglobulin level was observed after RAI therapy. MPE was not controlled with therapeutic thoracentesis and pleurodesis. Eventually, both patients died of rapid disease progression after RAI therapy. In summary, LT4 withdrawal may have an adverse effect on metastatic PTC patients, particularly those with MPE.
Abstract
L-thyroxine (LT4) withdrawal prior to radioactive iodine (RAI) ablation therapy is a commonly used method for successful treatment of patients with papillary thyroid cancer (PTC). However, a prolonged period of hypothyroidism induced by LT4 withdrawal is sometimes associated with impaired quality of life and cardiopulmonary dysfunction in PTC patients. Furthermore, LT4 withdrawal may have a trophic effect on residual cancer by means of increased thyrotropin. We report on 2 cases of metastatic PTC patients with malignant pleural effusion (MPE) whose disease showed rapid worsening after LT4 withdrawal and RAI therapy. The first case is a 65-year-old woman who had PTC with multiple distant metastases and MPE. During LT4 withdrawal for RAI therapy, MPE showed rapid worsening, and the patient required repetitive therapeutic thoracentesis. The second case is a 49-year-old woman with PTC who underwent 3 additional operations for cancer recurrence in the neck lymph nodes and 6 times of RAI treatments. While preparing for the 7th RAI treatment by withdrawing LT4, she developed MPE which became progressively aggravated after RAI therapy. Both patients experienced increased pleural effusion during the LT4 withdrawal period and a rise in the thyroglobulin level was observed after RAI therapy. MPE was not controlled with therapeutic thoracentesis and pleurodesis. Eventually, both patients died of rapid disease progression after RAI therapy. In summary, LT4 withdrawal may have an adverse effect on metastatic PTC patients, particularly those with MPE.
참고문헌 (15)
- Cho BY, "Changes in the clinicopathological characteristics and outcomes of thyroid cancer in Korea over the past four decades", Thyroid, 23, pp.797~804 (2013)
- Borschitz T, "Diagnosis and treatment of pancreatic metastases of a papillary thyroid carcinoma", Thyroid, 20, pp.93~98 (2010)
- Vassilopoulou-Sellin R, "Pleural effusion in patients with differentiated papillary thyroid cancer", South Med J, 87, pp.1111~1116 (1994)
- Dow KH, "Quality-of-life changes in patients with thyroid cancer after withdrawal of thyroid hormone therapy", Thyroid, 7, pp.613~619 (1997)
- Klein I, "Thyroid hormone and the cardiovascular system", N Engl J Med, 344, pp.501~509 (2001)
- Biondi B, "Hypothyroidism as a risk factor for cardiovascular disease", Endocrine, 24, pp.1~13 (2004)
- Botella-Carretero JI, "Chronic thyrotropinsuppressive therapy with levothyroxine and short-term overt hypothyroidism after thyroxine withdrawal are associated with undesirable cardiovascular effects in patients with differentiated thyroid carcinoma", Endocr Relat Cancer, 11, pp.345~356 (2004)
- Hoftijzer HC, "Short-term overt hypothyroidism induces discrete diastolic dysfunction in patients treated for differentiated thyroid carcinoma", Eur J Clin Invest, 39, pp.204~210 (2009)
- Luster M, "rhTSH-aided radioiodine ablation and treatment of differentiated thyroid carcinoma: a comprehensive review", Endocr Relat Cancer, 12, pp.49~64 (2005)
- Hataya Y, "A case of subclinical hypothyroidism developing marked pleural effusions and peripheral edema with elevated vascular endothelial growth factor", Endocr J, 54, pp.577~584 (2007)
- Parving HH, "Mechanisms of edema formation in myxedema--increased protein extravasation and relatively slow lymphatic drainage", N Engl J Med, 301, pp.460~465 (1979)
- Kang S, "Rapid progression and death in patients with differentiated thyroid cancer after radioiodine therapy: report of 4 cases", J Korean Thyroid Assoc, 2, pp.53~61 (2009)
- Schlumberger M, "Strategies of radioiodine ablation in patients with low-risk thyroid cancer", N Engl J Med, 366, pp.1663~1673 (2012)
- Klubo-Gwiezdzinska J, "Radioiodine treatment of metastatic thyroid cancer: relative efficacy and side effect profile of preparation by thyroid hormone withdrawal versus recombinant human thyrotropin", Thyroid, 22, pp.310~317 (2012)
- Hugo J, "Recombinant human thyroid stimulating hormone-assisted radioactive iodine remnant ablation in thyroid cancer patients at intermediate to high risk of recurrence", Thyroid, 22, pp.1007~1015 (2012)
